One of the most striking side-effects of ataraxic drug therapy is the manifestation of parkinsonian symptoms of varying severity. Some clinicians are of the opinion that these symptoms, though similar to, are different from the classic signs of Parkinson's disease, while others contend that they are identical. Since many cases of Parkinson's disease seem to have a genetic basis, showing autosomal dominant inheritance,1,2 a study was undertaken to determine whether there is any evidence of a hereditary susceptibility to parkinsonism produced by administration of phenothiazine-derivative drugs. This report gives the background and the preliminary findings of the study.
It is known that 15% or more of patients receiving phenothiazine drugs in high therapeutic dosages develop parkinsonian symptoms within a few weeks.3-7 It is uncertain why some patients are susceptible to these drugs while others are not. Freyhan5 found that the occurrence of parkinsonism in such patients
MYRIANTHOPOULOS NC, KURLAND AA, KURLAND LT. Hereditary Predisposition in Drug-Induced Parkinsonism. Arch Neurol. 1962;6(1):5–9. doi:10.1001/archneur.1962.00450190007002
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: